Advertisement

What are the possible risks of Synthroid (levothyroxine)?

Most of the risks of Synthroid (levothyroxine) are caused by taking a dose of Synthroid that is too high. An overdose of Synthroid may cause hyperthyroidism, or overactive thyroid. Symptoms of an overactive thyroid include: increased sweating, fever, flushing, inability to tolerate heat, increased appetite, weight loss, anxiety, nervousness, irritability, hyperactivity, difficulty sleeping, weakness, joint pain, leg cramps, broken bones, osteoporosis, emotional changes, hair loss, headaches, shakiness, seizures, vomiting, diarrhea, stomach cramps, menstrual changes, fertility difficulties, high blood pressure, difficulty breathing, pain while breathing and allergic reactions (including rash, itching and swelling). Heart problems may also occur. Such heart problems include: a fast or irregular heartbeat, palpitations, heart failure, chest pain or heart attack.

People with heart disease are more likely to experience side effects. If you have heart disease, your doctor will usually give you a low dose of Synthroid to begin, and will slowly increase your dose.

Osteoporosis, which causes a loss in bone density that can lead to broken bones, is another serious risk of Synthroid. You are at greater risk for osteoporosis if your dosage of Synthroid is too high.

Continue Learning about Thyroid Supplement

Are palpitations a side effect of thyroid supplement?
Omudhome Ogbru, PharmDOmudhome Ogbru, PharmD
Thyroid hormone affects the function of the heart and other organs. Too much thyroid hormone may inc...
More Answers
Can I Safely Take an Acid Reducer and My Thyroid Medication Together?
Can I Safely Take an Acid Reducer and My Thyroid Medication Together?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.